March  2015, 7(1): 43-80. doi: 10.3934/jgm.2015.7.43

On the discretization of nonholonomic dynamics in $\mathbb{R}^n$

1. 

Zentrum Mathematik der Technische Universität München, D-85747 Garching bei Munchen, Germany, Germany

Received  July 2014 Revised  February 2015 Published  March 2015

In this paper we explore the nonholonomic Lagrangian setting of mechanical systems in coordinates on finite-dimensional configuration manifolds. We prove existence and uniqueness of solutions by reducing the basic equations of motion to a set of ordinary differential equations on the underlying distribution manifold $D$. Moreover, we show that any $D-$preserving discretization may be understood as being generated by the exact evolution map of a time-periodic non-autonomous perturbation of the original continuous-time nonholonomic system. By means of discretizing the corresponding Lagrange-d'Alembert principle, we construct geometric integrators for the original nonholonomic system. We give precise conditions under which these integrators generate a discrete flow preserving the distribution $D$. Also, we derive corresponding consistency estimates. Finally, we carefully treat the example of the nonholonomic particle, showing how to discretize the equations of motion in a reasonable way, particularly regarding the nonholonomic constraints.
Citation: Fernando Jiménez, Jürgen Scheurle. On the discretization of nonholonomic dynamics in $\mathbb{R}^n$. Journal of Geometric Mechanics, 2015, 7 (1) : 43-80. doi: 10.3934/jgm.2015.7.43
References:
[1]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics Series, 24, Springer-Verlag, New York, 2003. doi: 10.1007/b97376.

[2]

A. M. Bloch, P. S. Krishnaprasad, J. E. Marsden and R. Murray, Nonholonomic mechanical systems with symmetry, Arch. Rational Mech. Anal., 136 (1996), 21-99. doi: 10.1007/BF02199365.

[3]

F. Cantrijn, J. Cortés, M. de León and D. Martín de Diego, On the geometry of generalized Chaplygin systems, Math. Proc. Cambridge Philos. Soc., 132 (2002), 323-351. doi: 10.1017/S0305004101005679.

[4]

J. Cortés, Geometric, Control and Numerical Aspects of Nonholonomic Systems, Lecture Notes in Mathematics, 1793, Springer-Verlag, Berlin, 2002. doi: 10.1007/b84020.

[5]

J. Cortés and E. Martínez, Nonholonomic integrators, Nonlinearity, 14 (2001), 1365-1392.

[6]

Y. N. Fedorov and D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241. doi: 10.1088/0951-7715/18/5/017.

[7]

S. Ferraro, D. Iglesias and D. Martín de Diego, Momentum and energy preserving integrators for nonholonomic dynamics, Nonlinearity, 21 (2008), 1911-1928. doi: 10.1088/0951-7715/21/8/009.

[8]

S. Ferraro, D. Iglesias and D. Martín de Diego, Numerical and geometric aspects of the nonholonomic SHAKE and RATTLE methods, Discrete and Continuous Dynamical Systems, (2009), 220-229.

[9]

S. Ferraro, F. Jiménez and D. Martín de Diego, New developments on the geometric nonholonomic integrator,, accepted by Nonlinearity, (). 

[10]

B. Fielder and J. Scheurle, Discretization of homoclinic orbits, rapid forcing and invisible chaos, Memoirs of the American Mathematical Society, 119 (1996), viii+79 pp. doi: 10.1090/memo/0570.

[11]

J. P. Fink and W. C. Rheinboldt, On the discretization error of parametrized nonlinear equations, SIAM Journal on Numerical Analysis, 20 (1983), 732-746. doi: 10.1137/0720049.

[12]

Z. Ge and J. E. Marsden, Lie-Poisson integrators and Lie-Poisson Hamilton-Jacobi theory, Phys. Lett. A., 133 (1988), 134-139. doi: 10.1016/0375-9601(88)90773-6.

[13]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration, Structure-Preserving Algorithms for Ordinary Differential Equations, Springer Series in Computational Mathematics, 31, Springer-Verlag, Berlin, 2002. doi: 10.1007/978-3-662-05018-7.

[14]

D. Iglesias, J. C. Marrero, Martín de Diego and E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, Journal of Nonlinear Sciences, 18 (2008), 221-276. doi: 10.1007/s00332-007-9012-8.

[15]

Kobilarov M, D. Martín de Diego and S. Ferraro, Simulating nonholonomic dynamics, Boletín de la Sociedad de Matemática Aplicada SeMA, 50 (2010), 61-81.

[16]

J. Koiller, Reduction of some classical nonholonomic systems with symmetry, Arch. Rational Mech. Anal., 118 (1992), 113-148. doi: 10.1007/BF00375092.

[17]

W. S. Koon and J. E. Marsden, Poisson reduction for nonholonomic mechanical systems with symmetry, Rep. Math. Phys., 42 (1998), 101-134. doi: 10.1016/S0034-4877(98)80007-4.

[18]

K. Hüper and F. Silva Leite, On the geometry of rolling and interpolating curves on $S^n$, $SO_n$ and Grassman manifolds, Journal of Dynamical and Control Systems, 13 (2007), 467-502. doi: 10.1007/s10883-007-9027-3.

[19]

M. de León and D. Martín de Diego, On the geometry of nonholonomic Lagrangian systems, J. Math. Phys., 37 (1996), 3389-3414. doi: 10.1063/1.531571.

[20]

R. McLachlan and M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Science, 16 (2006), 283-328. doi: 10.1007/s00332-005-0698-1.

[21]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514. doi: 10.1017/S096249290100006X.

[22]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys., 139 (1991), 217-243. doi: 10.1007/BF02352494.

[23]

P. J. Rabier and W. C. Rheinboldt, A geometric treatment of implicit differential-algebraic equations, Journal of Differential Equations, 109 (1994), 110-146. doi: 10.1006/jdeq.1994.1046.

[24]

P. J. Rabier and W. C. Rheinboldt, Nonholonomic Motion of Rigid Mechanical Systems from a DAE Viewpoint, Society for Industrial and Applied Mathematics, 1987.

[25]

S. Reich, On an existence and uniqueness theory for nonlinear differential-algebraic equations, Circuits, Systems and Signal Processing, 11 (1992), p281. doi: 10.1007/BF01189230.

[26]

S. Reich, On a geometrical interpretation of differential-algebraic equations, Circuits, Systems and Signal Processing, 10 (1991), 343-359. doi: 10.1007/BF01187550.

[27]

W. C. Rheinboldt, Differential-algebraic systems as differential equations on manifolds, Mathematics of Computation, 43 (1984), 473-482. doi: 10.1090/S0025-5718-1984-0758195-5.

show all references

References:
[1]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics Series, 24, Springer-Verlag, New York, 2003. doi: 10.1007/b97376.

[2]

A. M. Bloch, P. S. Krishnaprasad, J. E. Marsden and R. Murray, Nonholonomic mechanical systems with symmetry, Arch. Rational Mech. Anal., 136 (1996), 21-99. doi: 10.1007/BF02199365.

[3]

F. Cantrijn, J. Cortés, M. de León and D. Martín de Diego, On the geometry of generalized Chaplygin systems, Math. Proc. Cambridge Philos. Soc., 132 (2002), 323-351. doi: 10.1017/S0305004101005679.

[4]

J. Cortés, Geometric, Control and Numerical Aspects of Nonholonomic Systems, Lecture Notes in Mathematics, 1793, Springer-Verlag, Berlin, 2002. doi: 10.1007/b84020.

[5]

J. Cortés and E. Martínez, Nonholonomic integrators, Nonlinearity, 14 (2001), 1365-1392.

[6]

Y. N. Fedorov and D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241. doi: 10.1088/0951-7715/18/5/017.

[7]

S. Ferraro, D. Iglesias and D. Martín de Diego, Momentum and energy preserving integrators for nonholonomic dynamics, Nonlinearity, 21 (2008), 1911-1928. doi: 10.1088/0951-7715/21/8/009.

[8]

S. Ferraro, D. Iglesias and D. Martín de Diego, Numerical and geometric aspects of the nonholonomic SHAKE and RATTLE methods, Discrete and Continuous Dynamical Systems, (2009), 220-229.

[9]

S. Ferraro, F. Jiménez and D. Martín de Diego, New developments on the geometric nonholonomic integrator,, accepted by Nonlinearity, (). 

[10]

B. Fielder and J. Scheurle, Discretization of homoclinic orbits, rapid forcing and invisible chaos, Memoirs of the American Mathematical Society, 119 (1996), viii+79 pp. doi: 10.1090/memo/0570.

[11]

J. P. Fink and W. C. Rheinboldt, On the discretization error of parametrized nonlinear equations, SIAM Journal on Numerical Analysis, 20 (1983), 732-746. doi: 10.1137/0720049.

[12]

Z. Ge and J. E. Marsden, Lie-Poisson integrators and Lie-Poisson Hamilton-Jacobi theory, Phys. Lett. A., 133 (1988), 134-139. doi: 10.1016/0375-9601(88)90773-6.

[13]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration, Structure-Preserving Algorithms for Ordinary Differential Equations, Springer Series in Computational Mathematics, 31, Springer-Verlag, Berlin, 2002. doi: 10.1007/978-3-662-05018-7.

[14]

D. Iglesias, J. C. Marrero, Martín de Diego and E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, Journal of Nonlinear Sciences, 18 (2008), 221-276. doi: 10.1007/s00332-007-9012-8.

[15]

Kobilarov M, D. Martín de Diego and S. Ferraro, Simulating nonholonomic dynamics, Boletín de la Sociedad de Matemática Aplicada SeMA, 50 (2010), 61-81.

[16]

J. Koiller, Reduction of some classical nonholonomic systems with symmetry, Arch. Rational Mech. Anal., 118 (1992), 113-148. doi: 10.1007/BF00375092.

[17]

W. S. Koon and J. E. Marsden, Poisson reduction for nonholonomic mechanical systems with symmetry, Rep. Math. Phys., 42 (1998), 101-134. doi: 10.1016/S0034-4877(98)80007-4.

[18]

K. Hüper and F. Silva Leite, On the geometry of rolling and interpolating curves on $S^n$, $SO_n$ and Grassman manifolds, Journal of Dynamical and Control Systems, 13 (2007), 467-502. doi: 10.1007/s10883-007-9027-3.

[19]

M. de León and D. Martín de Diego, On the geometry of nonholonomic Lagrangian systems, J. Math. Phys., 37 (1996), 3389-3414. doi: 10.1063/1.531571.

[20]

R. McLachlan and M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Science, 16 (2006), 283-328. doi: 10.1007/s00332-005-0698-1.

[21]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514. doi: 10.1017/S096249290100006X.

[22]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys., 139 (1991), 217-243. doi: 10.1007/BF02352494.

[23]

P. J. Rabier and W. C. Rheinboldt, A geometric treatment of implicit differential-algebraic equations, Journal of Differential Equations, 109 (1994), 110-146. doi: 10.1006/jdeq.1994.1046.

[24]

P. J. Rabier and W. C. Rheinboldt, Nonholonomic Motion of Rigid Mechanical Systems from a DAE Viewpoint, Society for Industrial and Applied Mathematics, 1987.

[25]

S. Reich, On an existence and uniqueness theory for nonlinear differential-algebraic equations, Circuits, Systems and Signal Processing, 11 (1992), p281. doi: 10.1007/BF01189230.

[26]

S. Reich, On a geometrical interpretation of differential-algebraic equations, Circuits, Systems and Signal Processing, 10 (1991), 343-359. doi: 10.1007/BF01187550.

[27]

W. C. Rheinboldt, Differential-algebraic systems as differential equations on manifolds, Mathematics of Computation, 43 (1984), 473-482. doi: 10.1090/S0025-5718-1984-0758195-5.

[1]

Wen Li, Song Wang, Volker Rehbock. A 2nd-order one-point numerical integration scheme for fractional ordinary differential equations. Numerical Algebra, Control and Optimization, 2017, 7 (3) : 273-287. doi: 10.3934/naco.2017018

[2]

Werner Bauer, François Gay-Balmaz. Towards a geometric variational discretization of compressible fluids: The rotating shallow water equations. Journal of Computational Dynamics, 2019, 6 (1) : 1-37. doi: 10.3934/jcd.2019001

[3]

Ulrike Kant, Werner M. Seiler. Singularities in the geometric theory of differential equations. Conference Publications, 2011, 2011 (Special) : 784-793. doi: 10.3934/proc.2011.2011.784

[4]

Andrew D. Lewis. Nonholonomic and constrained variational mechanics. Journal of Geometric Mechanics, 2020, 12 (2) : 165-308. doi: 10.3934/jgm.2020013

[5]

Bernard Dacorogna, Alessandro Ferriero. Regularity and selecting principles for implicit ordinary differential equations. Discrete and Continuous Dynamical Systems - B, 2009, 11 (1) : 87-101. doi: 10.3934/dcdsb.2009.11.87

[6]

Zvi Artstein. Averaging of ordinary differential equations with slowly varying averages. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 353-365. doi: 10.3934/dcdsb.2010.14.353

[7]

Marin Kobilarov, Jerrold E. Marsden, Gaurav S. Sukhatme. Geometric discretization of nonholonomic systems with symmetries. Discrete and Continuous Dynamical Systems - S, 2010, 3 (1) : 61-84. doi: 10.3934/dcdss.2010.3.61

[8]

Yingjie Bi, Siyu Liu, Yong Li. Periodic solutions of differential-algebraic equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (4) : 1383-1395. doi: 10.3934/dcdsb.2019232

[9]

Vu Hoang Linh, Volker Mehrmann. Spectral analysis for linear differential-algebraic equations. Conference Publications, 2011, 2011 (Special) : 991-1000. doi: 10.3934/proc.2011.2011.991

[10]

Roberto Garrappa, Eleonora Messina, Antonia Vecchio. Effect of perturbation in the numerical solution of fractional differential equations. Discrete and Continuous Dynamical Systems - B, 2018, 23 (7) : 2679-2694. doi: 10.3934/dcdsb.2017188

[11]

Serge Nicaise. Stability and asymptotic properties of dissipative evolution equations coupled with ordinary differential equations. Mathematical Control and Related Fields, 2021  doi: 10.3934/mcrf.2021057

[12]

Andrew D. Lewis. Erratum for "nonholonomic and constrained variational mechanics". Journal of Geometric Mechanics, 2020, 12 (4) : 671-675. doi: 10.3934/jgm.2020033

[13]

Stefano Maset. Conditioning and relative error propagation in linear autonomous ordinary differential equations. Discrete and Continuous Dynamical Systems - B, 2018, 23 (7) : 2879-2909. doi: 10.3934/dcdsb.2018165

[14]

W. Sarlet, G. E. Prince, M. Crampin. Generalized submersiveness of second-order ordinary differential equations. Journal of Geometric Mechanics, 2009, 1 (2) : 209-221. doi: 10.3934/jgm.2009.1.209

[15]

Aeeman Fatima, F. M. Mahomed, Chaudry Masood Khalique. Conditional symmetries of nonlinear third-order ordinary differential equations. Discrete and Continuous Dynamical Systems - S, 2018, 11 (4) : 655-666. doi: 10.3934/dcdss.2018040

[16]

Ping Lin, Weihan Wang. Optimal control problems for some ordinary differential equations with behavior of blowup or quenching. Mathematical Control and Related Fields, 2018, 8 (3&4) : 809-828. doi: 10.3934/mcrf.2018036

[17]

Jean Mawhin, James R. Ward Jr. Guiding-like functions for periodic or bounded solutions of ordinary differential equations. Discrete and Continuous Dynamical Systems, 2002, 8 (1) : 39-54. doi: 10.3934/dcds.2002.8.39

[18]

Hongwei Lou, Weihan Wang. Optimal blowup/quenching time for controlled autonomous ordinary differential equations. Mathematical Control and Related Fields, 2015, 5 (3) : 517-527. doi: 10.3934/mcrf.2015.5.517

[19]

Alex Bihlo, James Jackaman, Francis Valiquette. On the development of symmetry-preserving finite element schemes for ordinary differential equations. Journal of Computational Dynamics, 2020, 7 (2) : 339-368. doi: 10.3934/jcd.2020014

[20]

Iasson Karafyllis, Lars Grüne. Feedback stabilization methods for the numerical solution of ordinary differential equations. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 283-317. doi: 10.3934/dcdsb.2011.16.283

2020 Impact Factor: 0.857

Metrics

  • PDF downloads (81)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]